Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suffering from schizophrenia and nerve disorder. Olimet prescribed. Will this help to overcome the abnormal behavior?

hi doctor,
my brother is a schizophreneia patient with nerve disorder on his one leg. He was hospitalised 4 -5 years back for three months. after treatment he was normal for few days .Doctor advised to continue olimelt 10mg tab for 100 more days after he was discharged from the hospital.My parents could not continue it. now sometimes when my brother again stop talking and start behaving abnormally my parents give him a dose of olimelt 5mag.after continuing this tab for 4 to 5 days again my brother gets normal. I just want to know is this tablet will help my brother to overcome his problem?
Asked On : Sun, 7 Apr 2013
Answers:  4 Views:  470
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dec 2014
Welcome to HCM

Schizophrenia is a psychotic disorder with continuous course. Its treatment continue for long periods. He was admitted in hospital and was showing psychotic symptoms and abnormal behavior so treatment for long time is needed in his case. He was responding to olanzapine and when it was discontinued his symptoms recurred, so I would recommend you to please visit his psychiatrist again and take opinion regarding start of medicine again.

Dr. Seikhoo Bishnoi, MD
Answered: Sun, 7 Apr 2013
I find this answer helpful
Psychiatrist Dr. Sundar Gnanavel's  Response
Thanks for your query. Olimelt is olanzapine, a second generation antipsychotic prescribed for schizophenia. It is to be continued on a long term basis and not on an on-off basis as you are practising.
I would suggest you contact your psychiatrist and restart the antipsychotic. It will effectively tackle the behavioural symptoms. Kindly do not stop psychotropic medication on your own or against doctor's advise. Wish him good health.
Dr Sundar
Answered: Sat, 13 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Psychiatrist Dr. Nehal Shah's  Response
thanks for using health care magic.
Olanzapine is very good second generation anti psychotic drug. it is proven anti psychotic drug for long term treatment of schizophrenia.
But it is also associated with some side effects with metabolic side effects like increase weight gain, increased cholesterol level.
So You should consult psychiatrist for detailed evaluation and maintenance treatment. He should continue taking treatment till psychiatrist advise.
Answered: Thu, 18 Apr 2013
I find this answer helpful
Psychiatrist Dr. Srinivasa S.R.R.Y.'s  Response
Thanks for writing to Health Care Magic
Schizophrenia is a chronic illness and requires treatment for a prolonge period of time. Medication compliance is very important. Your brother needs to continue the medication for atleast 2to 5 years. Also when the drug is stopped this shouldnot be done suddenly buit should be slowly tapered under close observation. If symptoms recur after stopping the medication he needs to continue the same for a longer period of time. Any change in medication should be done under the supervison of a qualified psychiatrist.
Thanks and regards
Answered: Fri, 10 May 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor